U.S. doctors online nowAsk doctors free
A member asked:

4 year old has fever 39.3 we have given him ibuprofen 3 hours ago he threw up. can we give tylenol (acetaminophen) now what else can we do

1 doctor answer2 doctors weighed in
Dr. Laura McMullen
Pediatrics 23 years experience
Fevers : Fevers for the most part aren't dangerous and are just the body's natural reaction to fighting off an infection. Most of these infections are viral and may be accompanied by runny nose, sore throat, congestion, mild rash, or nothing at all. Since fevers aren't dangerous, we usually treat the fever with Acetaminophen (tylenol) or Ibuprofen just to make the child more comfortable as their body fights the illness. Acetaminophen can be given every 4 hours and Ibuprofen can be given every 6 hours. You can overlap them safely meaning that if you give Ibuprofen and 3 hours later the fever returns, you can give Acetaminophen to help until it is time to give the Ibuprofen again. You should not do this for more than a day without contacting your child's doctor, though since a persistent fever can be a sign of more serious illness. "red flags" that we look for with fever to indicate something more serious is going on are: -fevers that last 5 days or more -fevers persistently above 104f orally -a child that acts very sick - very irritable or difficult to wake -difficulty breathing -vomiting, diarrhea, refusal to drink, or dehydration -a purple rash, esp on the legs -stiff neck -any complaints of pain such as the ear, throat, stomach or a joint as always, use your judgement. If you think that your child is ill, err on the side of caution and call your child's doctor.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.